After my dad's brain surgery left him demented, the doctors put him on the anti-psychotic drug Haldol. He was in the hospital and we were still being told that nothing went wrong from the surgery and he would be just fine. The fact that he had a voice in his head and was not at all the same as before was never admitted.
However, the psychiatrist did see fit to put him on this drug. At first, I couldn't figure out why Dad was insisting that the young male nurse with whom he'd bonded so well before surgery was now, in Dad's mind, trying to kill him in the shower. While I sat with Dad, he looked around nervously, and handed me his dentures, insisting that I take them home with me as they - whoever they were - were trying to steal them. Obviously, something was wrong, but we attributed all of this horror to the surgery.
A couple of days later I was visiting with Dad and he seemed quite a bit better. Not normal, but better. Then the nurse came in and gave him his Haldol. Within twenty minutes, he was wild with paranoia. That explained a lot. It took a lot of fighting on my part to get him off the drug, but eventually the doctor backed down, the drug was discontinued, and Dad was as good as he would ever be.
Dad lived with dementia for ten years before he died. There were many drug issues but one that stands out was Neurontin. I was not aware that one of the doctors who visited the nursing home had prescribed this drug. Generally, the nursing home was good about letting me know drug changes, but this one slipped through so I hadn't questioned it. Dad developed such pain in his arms and legs he was in agony. No one seemed to have an answer. We were all frantic. He was so miserable he wanted to die. Finally, an excellent Nurse Practitioner who visited Dad regularly suggested that Neurontin, given for seizures (Dad didn't have seizures), could possibly be the cause of this pain. She was pretty sure it wasn't, but taking him off the drug was worth a try. Within a couple of days, Dad's pain was gone. The pain was caused by the drug.
I'm not against prescription drugs. Many are necessary. Some improve the quality of life enormously. However, they all have side effects. It's hard enough for adults with healthy minds and some education to figure out whether some health issue is organic or if it is caused by a drug they are taking for something else. This issue becomes much more complicated when an elder has dementia, as the elder can't tell you exactly what is wrong. Figuring out medication side effects often is left to the caregiver who best knows the person's body language and behavior.
Anti-depressants really need to be watched. While many elders suffer from depression, and anti-depressants can help them live a better life, not everyone responds the same to every anti-depressant. Some people have worse symptoms than before treatment when they are on one drug, but get better on another. Often, it's a matter of trial and error before finding the proper drug. When the person being given the drug has dementia, it is even more complicated. You, the caregiver, must watch the body language, the anxiety level and sleep patterns of the elder, so you can help the doctor decide if this drug is helping or hurting.
Several things to keep in mind when an elder is prescribed medications
1. The pharmacist: The doctor knows a lot about drugs, but your pharmacist should also be included in the effort to watch for interactions and side effects. Pharmacies are now computerized, so if your elders' prescriptions are all done from the same pharmacy (they should be), the pharmacist can check for problems without a great deal of trouble. Even is you have to wait a bit, most pharmacists will give you some time for consultation. Use this valuable resource.
2. The Internet: Back up this information with an Internet search. There are several good sites to use. Duke University's Beers List is aimed toward elders. Medline Plus from the National Institutes of Health is another. A third is Consumer Med Safety.
3. Observation: Observe, observe, observe. You know your parent. Each time a new medication is introduced watch carefully for any changes, good or bad. Evaluate sleeping patterns, appetite, mood and other clues. Ask about dizziness. Be on alert for falls. You will always need to be aware, as medication side effects can occur even after taking the drug for an extended time, but most are evident fairly early after starting the drug.
4. Drug education: Know how long the drug stays in their system. Is it quickly absorbed and then eliminated or does it build up? As the doctor about the drug's "half-life." How long will it hang around if your elder stops taking it.
5. Compliance: Do your best to monitor how they the elder takes medications. Some drugs, when taken against instructions, can have serious effects. With food? Empty stomach? An hour before a meal? It's tough to get it all right, even for those of us who have had an antibiotic that is picky about conditions. You'll have to be on your toes in order to fine a good system that works for your elder's situation.
Don't let any of this scare you. But be aware. Drug side effects have had more than one family convinced their parent had Alzheimer's disease. The first doctor may have agreed, and added more drugs. Precious time has been lost, only to find out it was the drugs themselves and not dementia causing the symptoms. It's all about awareness.
Published On: September 08, 2009